Georgia, 2013

Tornado and Flash Flooding in Georgia, August 18 to 19, 2013

August 18 to 19, 2013 · NWS FFC · 4 events in 4 counties and zones

A weak warm front was stalled across central Georgia early on the 18th, and lifted north during the day as a wedge of cool high pressure remained in place across northeast Georgia. An area of low pressure along the Louisiana coast also drifted northeast during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak warm front was stalled across central Georgia early on the 18th, and lifted north during the day as a wedge of cool high pressure remained in place across northeast Georgia. An area of low pressure along the Louisiana coast also drifted northeast during the day. All these factors combined to produce several showers and thunderstorms across all but northeast Georgia, with isolated damaging wind reports. Isolated flash flooding occurred in south Toombs County due to intense rainfall. Because of the low-level shear associated with the approaching surface low from Louisiana, one thunderstorm was briefly able to spin up a weak tornado in Heard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 18, 1:50 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 1:50 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT SUN AUG 18 2013

.SHORT TERM /TONIGHT THROUGH MONDAY/...
PRIMARY CONCERNS FOR THE SHORT TERM PERIOD WILL BE WHERE MODERATE
TO HEAVY RAIN AXIS SETS UP AND WHAT NEEDS TO BE DONE WITH THE
FLASH FLOOD WATCH AS A RESULT. AFTER A WET START TO THE
DAY...ACTIVITY HAS DWINDLED FOR THE MOST PART WITH JUST SOME
PASSING SHOWERS THROUGH THE ATLANTA METRO NOW HEADING INTO
NORTHEAST GEORGIA. FOCUS NOW SHIFTS TO THE SOUTHEAST WHERE LOCAL
WRF AND HRRR HAVE BEEN BEEN HONING IN ON WITH THUNDERSTORMS
DEVELOPING NICELY OVER THE FAR SOUTHEAST AT THIS HOUR. SPC SREF
SHOWS INSTABILITY INCREASING AS WARM FRONT EASES NORTHWARD WITH
AREAS AROUND TOOMBS AND MONTGOMERY COUNTIES SHOWING IN EXCESS OF
1000 J/KG OF AVAILABLE CAPE. WOULD EXPECT A LINE OF SHOWERS AND
STORMS TO DEVELOP IN THIS AREA AND PROGRESS TOWARD MACON LATER THIS
AFTERNOON INTO THE EVENING. ADDITIONAL ACTIVITY COULD FORM AHEAD
OF THIS AS WELL IN THE MORE UNSTABLE SECTION FROM COLUMBUS TO JUST
SOUTH OF ATHENS.

ALSO WATCHING GULF INITIATED STORMS AS THESE LOOK TO AFFECT THE
SOUTH AS WELL TONIGHT WITH STORMS ALREADY PUSHING INTO THE GEORGIA
PORTION FROM THE FLORIDA PANHANDLE. THERE IS SOME DISPARITY IN
SHORT TERM MODELS ON HOW THIS WILL EVENTUALLY EVOLVE THIS EVENING
WITH NAM12 INDICATING MORE DEVELOPMENT ON THE WESTERN SIDE OF THE
AREA VERSUS THE SOUTH. THIS UNCERTAINTY IS PROBLEMATIC GIVEN THE
FLOOD WATCH ORIENTATION WHICH IS CURRENTLY OVER THE WEST. IF
CURRENT TRENDS HOLD HOWEVER...THE SOUTHERN SECTIONS WOULD BE MORE
UNDER THE GUN. WITH THE UNCERTAINTY INVOLVED...WILL LET THE
EVENING SHIFT TAKE ANOTHER LOOK AT THIS DEVELOPING EVENT TO SEE
IF FLOOD WATCH NEEDS TO CONTINUE AND FOR WHAT AREAS.

FOR MONDAY...PRETTY MUCH THE SAME PATTERN BUT WITH WEDGE
CONTINUING TO WEAKEN AND MORE MOISTURE AVAILABLE FOR THE NORTHERN
ZONES AS WELL AS INSTABILITY. WENT LIKELY FOR MOST
AREAS...FAVORING THE SOUTH ONCE AGAIN...CLOSER TO THE VICINITY OF
STALLED OUT BOUNDARY. STILL USED SOME SLIGHT CAD INFLUENCES FOR
THE HIGH TEMPS MONDAY BUT SHOULD WARM NICELY TO UPPER 70S NORTH TO
LOWER 80S SOUTH.

DEESE

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
BUMPED POPS UP SOME INTO THURSDAY TO ACCOUNT FOR THE VERY MOIST
AIRMASS OVER THE AREA. OTHERWISE NO MAJOR CHANGES.
BDL

PREVIOUS DISCUSSION...
THE WET PATTERN CONTINUES INTO THE EXTENDED. THE STATIONARY FRONT
OVER SOUTH GA TODAY WILL MOVE SLOWLY NORTHWARD THROUGH MONDAY AND
SHOULD BE SOME WHERE BETWEEN ATL AND MCN BY TUE MORNING. THIS FRONT
WILL WEAKEN SOME BUT IT WILL STILL ACT AS A GUIDE FOR GULF MOISTURE
TO MOVE NORTHWARD ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK.
THE WEDGE LOOKS TO FINALLY BREAK DOWN SOMETIME MONDAY WHICH WILL
ALSO ALLOW FOR A MORE DIURNALLY DRIVEN PRECIP PATTERN THROUGH DAY 7.
BEST TIMING FOR THE HEAVIEST RAIN WILL BE IN THE SHORT TERM BUT DEEP
TROPICAL MOISTURE REMAINS OVER THE REGION THROUGH WED/THU WITH
PRECIPITABLE WATERS IN THE 1.5 TO 2.0 INCH RANGE THROUGH THU. THE
DEEPER MOISTURE MOVES NORTH AND EAST OF THE STATE BY THU NIGHT BUT
THE DIURNAL CONVECTIVE TREND WILL CONTINUE INTO NEXT WEEKEND. TEMPS
WILL BEGIN TO REBOUND BY TUE AND BE BACK TO NEAR SEASONAL NORMS BY
THU/FRI.

01

&&

.AVIATION...
18Z UPDATE...
CHALLENGING FORECAST CYCLE AS WE DEAL WITH COOL HIGH PRESSURE FOR
NORTHERN TAF SITES AND STATIONARY FRONT FOR THE SOUTHERN MOST
SITES. THIS HAS RESULTED IN SITES FROM ATL SOUTHWARD BECOMING MVFR
THIS AFTERNOON WITH EVEN SOME VFR FOR CSG. EXPECT SITES NORTH OF
ATL TO REMAIN A THOUSAND FEET OR LESS THROUGH THE REMAINDER OF THE
EVENING. ALL SITES WILL GO IFR BY LATE THIS EVENING AND THEN LIFR
FOR THE EARLY MORNING HOURS. SHRA LOOK TO REDEVELOP BY THIS
EVENING AS WELL AND HAVE INCLUDED TEMPO THROUGH 02Z FOR ALL SITES.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  81  69  79 /  50  60  50  70
ATLANTA         69  79  70  79 /  70  50  40  60
BLAIRSVILLE     65  76  66  78 /  70  50  50  60
CARTERSVILLE    69  79  69  78 /  70  50  50  60
COLUMBUS        71  83  72  85 /  50  60  40  70
GAINESVILLE     68  78  69  76 /  70  50  50  70
MACON           70  82  70  82 /  40  60  40  60
ROME            69  80  70  80 /  70  50  50  60
PEACHTREE CITY  70  80  71  79 /  60  50  40  60
VIDALIA         72  86  72  86 /  40  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DEKALB...DODGE...DOOLY...DOUGLAS...
FANNIN...FAYETTE...FLOYD...GILMER...GORDON...HARALSON...HARRIS...
HEARD...HENRY...HOUSTON...LAMAR...MACON...MARION...MERIWETHER...
MONROE...MURRAY...MUSCOGEE...NORTH FULTON...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TROUP...TWIGGS...UPSON...WALKER...WEBSTER...
WHITFIELD...WILCOX.

&&

SHORT TERM...DEESE
LONG TERM....BDL
AVIATION...DEESE
Hazardous weather outlook, Aug 18, 3:30 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT SUN AUG 18 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
430 PM EDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN IS EXPECTED WHICH MAY CAUSE SOME FLASH FLOODING.
ISOLATED TO SCATTERED THUNDERSTORMS COULD PRODUCE OCCASIONAL
LIGHTNING AND WIND GUSTS TO 40 MPH ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS
CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT
FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL UP TO
THE SIZE OF QUARTERS.

DISCUSSION...
A WEDGE OF HIGH PRESSURE IS WEAKENING ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON WITH A WARM FRONT MOVING NORTH ACROSS CENTRAL
GEORGIA INTO NORTH GEORGIA. THIS FRONT IS EXPECTED TO CONTINUE
MOVING NORTH THROUGH TONIGHT. TROPICAL MOISTURE AND INSTABILITY WILL
COMBINE TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTH
AND CENTRAL GEORGIA. THE MAIN CONCERN REMAINS FLOODING ACROSS MOST
OF NORTH AND CENTRAL GEORGIA...SEE THE FLASH FLOOD WATCH /FFAFFC/
FOR MORE DETAILS...HOWEVER MODERATE INSTABILITY AND SHEAR ACROSS
CENTRAL GEORGIA WILL PROVIDE A CHANCE FOR ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

WEATHER HAZARDS EXPECTED...
HEAVY RAIN WITH LOCALIZED FLOODING AND RIVER FLOODING IS POSSIBLE.
OCCASIONAL LIGHTNING AND GUSTY WINDS WITH THE STRONGER STORMS ARE
POSSIBLE ACROSS CENTRAL GEORGIA CLOSE TO THE NEARLY STATIONARY
FRONTAL BOUNDARY DURING THE AFTERNOON PERIODS THROUGH THE MIDDLE O
THE WEEK.

DISCUSSION...
A STATIONARY FRONT AND DEVELOPING UPPER LEVEL TROUGH WILL BECOME
THE FOCUS FOR A WET PERIOD AS DEEP TROPICAL MOISTURE MOVES OVER
THE AREA THROUGH THE MIDDLE OF THE WEEK. CONDITIONS WILL CONTINUE
TO BE MONITORED CLOSELY FOR POTENTIAL FLOODING THROUGH THURSDAY.
A MORE DIURNALLY DRIVEN THUNDERSTORM PATTERN MAY RETURN BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 18, 1:53 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 PM EDT SUN AUG 18 2013

GAZ105>108-181930-
253 PM EDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WILCOX...PULASKI...
CRISP AND DOOLY COUNTIES UNTIL 330 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TIPPETTVILLE...MOVING NORTH AT 10 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WILCOX...PULASKI...CRISP AND DOOLY COUNTIES...INCLUDING AREAS AROUND
PLEASANT VIEW...TREMONT...TIPPETTVILLE...MOCK SPRINGS AND PINEHURST.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3224 8379 3227 8353 3199 8351 3197 8372
TIME...MOT...LOC 1853Z 172DEG 9KT 3207 8363
Special weather statement, Aug 18, 2:17 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT SUN AUG 18 2013

GAZ072-073-084-181945-
317 PM EDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN JONES...WILKINSON
AND BALDWIN COUNTIES UNTIL 345 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GORDON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS JONES...
WILKINSON AND BALDWIN COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE GORDON...MOUNTAIN SPRINGS...GREENBERRY
CROSSROADS...JAMES...IVEY...ALLENWOOD...HARDWICK...SCOTTSBORO...
PANCRAS...COOPERS AND BROWNS CROSSING.

&&

LAT...LON 3282 8336 3282 8337 3289 8340 3288 8345
      3294 8352 3314 8329 3297 8311
TIME...MOT...LOC 1918Z 229DEG 9KT 3293 8337
Special weather statement, Aug 18, 2:22 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT SUN AUG 18 2013

GAZ086-098-112-113-182000-
322 PM EDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN TREUTLEN...
TOOMBS...MONTGOMERY AND EMANUEL COUNTIES UNTIL 400 PM EDT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGGSTON...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
TREUTLEN...TOOMBS...MONTGOMERY AND EMANUEL COUNTIES THROUGH 400 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE SANTA CLAUS...
VIDALIA...CENTER...HIGGSTON...NORMANTOWN...KIBBEE...FIVE POINTS...
TARRYTOWN...ZAIDEE AND SOPERTON.

&&

LAT...LON 3239 8265 3245 8239 3215 8232 3210 8252
TIME...MOT...LOC 1923Z 164DEG 13KT 3221 8245
Special weather statement, Aug 18, 2:43 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SUN AUG 18 2013

GAZ061-073-074-084-182030-
343 PM EDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WASHINGTON...
WILKINSON...BALDWIN AND HANCOCK COUNTIES UNTIL 430 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PANCRAS...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON...WILKINSON...BALDWIN AND HANCOCK COUNTIES THROUGH 430 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALLENWOOD...
PANCRAS...COOPERS...SCOTTSBORO...HARDWICK...MILLEDGEVILLE...
UNDERWOOD...BEULAH...DEVEREUX AND LINTON. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3324 8305 3306 8290 3288 8326 3303 8338
TIME...MOT...LOC 1944Z 236DEG 17KT 3301 8322
Special weather statement, Aug 18, 3:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT SUN AUG 18 2013

GAZ095-105-106-182045-
415 PM EDT SUN AUG 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN CRISP...DOOLY AND
HOUSTON COUNTIES UNTIL 445 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PINEHURST TO CORDELE...MOVING NORTH AT 10
MPH.

RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES HAVE FALLEN ACROSS THE AREA.
RAIN WILL BEGIN TAPERING OFF BUT ANOTHER INCH OR TWO CANNOT BE RULED
OUT OVER THE NEXT 30 TO 45 MINUTES. DRIVERS SHOULD USE EXTREME
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY...ESPECIALLY IN CITIES AND TOWNS
WHERE WATER MIGHT NOT BE ABLE TO DRAIN AS QUICKLY. THERE IS ALREADY
SIGNIFICANT PONDING IN THE CORDELE AREA. THIS INCLUDES AREAS AROUND
FORT EARLY...EAST CRISP...GEORGIA VETERANS MEMORIAL STATE PARK...
TREMONT...HATLEY...WENONA...RAINES...ARABI...TIPPETTVILLE...
RICHWOOD...UNADILLA...DRAYTON...FLINT RIVER WMA...PINEHURST AND
LILLY.

DO NOT DRIVE INTO FLOODED ROADWAYS. TURN AROUND DO NOT DROWN.

&&

LAT...LON 3183 8388 3184 8394 3193 8392 3205 8398
      3209 8398 3216 8403 3220 8401 3226 8395
      3229 8390 3229 8385 3236 8385 3253 8361
      3226 8360 3225 8362 3223 8360 3181 8361
      3180 8380
TIME...MOT...LOC 2011Z 194DEG 10KT 3221 8373 3204 8372
          3197 8383

The radar

The Robins AFB radar (KJGX), 59 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 18, 3:40 PM EST
Where
Washington County, 2.82 mi NNE of Deepstep
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.060, -82.910

The public reported several trees down along Linton Road.

Tornado, Heard

When
August 18, 6:41 PM EST to 6:42 PM EST
Where
Heard County, 1.24 mi NW of Ephesus to 1.33 mi NNW of Ephesus
Rating
EF1
Path length
0.4 mi
Path width
15 yd
Property damage
$9,000
Reported by
NWS Storm Survey
Coordinates
33.414, -85.284

A National Weather Service survey team determined that an EF0 tornado touched down just inside the Georgia-Alabama state line in Heard County. A mobile home sustained roof damage and its porch was destroyed as the tornado tracked northeastward, paralleling Upper Caldwell Road as it strengthened to an EF1. The most significant damage was as the tornado crossed Upper Caldwell Road, snapping dozens of trees. The tornado left a path 0.4 miles in length, weakening back to an EF0 with tree limbs down before it lifted. |[08/18/13: Tornado #1, County #1-1, EF1, Heard, 2013:013].

Flash Flood, Toombs

When
August 18, 8:30 PM EST to August 19, 3:15 AM EST
Where
Toombs County, 1.15 mi SE of Cedar Crossing to 6.1 mi E of Grays Landing
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.010, -82.384

The Toombs County emergency manager reported flood waters from nearby creeks and streams overflowed portions of around 6 roads in the English Eddy area. This included portions of Georgia Highway 147 and Cedar Crossing Road.

Flash Flood, Putnam

When
August 19, 1:00 AM EST to 1:30 AM EST
Where
Putnam County, 1.73 mi E of Apollo to 0.9 mi NE of Resseaus Xrds
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.370, -83.490

The stage height at a USGS stream gage on the Little River at Georgia Highway 16 reached flood stage of 20 feet. Minor flooding occurred in the woodlands...fields and dirt access roads along the river.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyThe tornado archive for Georgia, 2013Warnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468210, 468211, 470440, 470449.